Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 144, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 11, 1997, 2:37 PM MDT for Rio Grande County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 11, 1997, 2:37 PM MDT (20:37 UTC)
- Expired
- Sep 11, 1997, 3:15 PM MDT
- In force
- 38 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Rio Grande County, CO
The radar
The Pueblo radar (KPUX), 216 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -337 J/kg
- Mixed-layer LCL
- 1848 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 112038 RRA SVRPUB COC105-112115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 237 PM MDT THU SEP 11 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN RIO GRANDE COUNTY IN SOUTHERN COLORADO * UNTIL 315 PM MDT * SOME LOCATIONS AFFECTED OPEN COUNTRY SOUTH OF MONTE VISTA AND HIGHWAY 160 THROUGH 315 PM COUNTY ROAD 15 THROUGH 315 PM * AT 235 PM RADAR SHOWED A SEVERE STORM 6 MILES SOUTHWEST OF MONTE VISTA MOVING SOUTHEAST AT 10 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO lSHELTER IMMEDIATELY. PE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:02 PM MDT, 35 minutes earlier.
Area forecast discussion, Sep 11, 2:02 PM MDT, 35 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT THU SEP 11 1997 THE FORECAST PROBLEM TONIGHT FOCUSES MAINLY ON A LEE SURFACE TROUGH ON THE PLAINS AND ITS EFFECT ON THUNDERSTORM INITIATION AND COVERAGE. LARGE SCALE ASCENT DIAGNOSED BY THE MODELS IS MAINLY NORTH OF THE FORECAST AREA AND HOLDS OFF UNTIL LATE IN THE FIRST PERIOD OR EARLY IN THE SECOND PERIOD. DIURNALLY DRIVEN THUNDERSTORMS ARE GOING AS OF EARLY THIS AFTERNOON...WITH A FEW SHOWERS AND THUNDERSTORMS SURVIVING ONTO THE NEARBY PLAINS. THERE IS LESS CIN ON THE PLAINS TODAY WITH TEMPS RUNNING 2-8 DEG WARMER THAN YESTERDAY AT THE SAME TIME. THUS...A FEW STORMS WILL LIKELY DRIFT ONTO THE PLAINS ADJACENT TO THE MOUNTAINS THIS EVENING. OTHERWISE...A LEE TROUGH AT 1800 UTC EXTENDED FROM WESTERN NEBRASKA THROUGH EASTERN COLORADO AND INTO THE TEXAS PANHANDLE...WITH DEWPOINTS IN THE LOWER 60S EAST OF THE TROUGH AXIS. THIS TROUGH SHOULD BE A GOOD FOCUSING MECHANISM TO OVERCOME ANY REMAINING CIN LATE THIS AFTERNOON AND ALLOW SCATTERED CONVECTION OVER THE FAR EASTERN COUNTIES OF THE FORECAST AREA THIS EVENING AND POSSIBLY EVEN LATER TONIGHT. THE ATMOSPHERE DRIES A BIT OVERNIGHT...WHICH WILL TEND TO PROMOTE RADIATIONAL COOLING...BUT A LEE TROUGH TO THE EAST MAY HELP ENHANCE THE NORMAL DRAINAGE WINDS ON THE EAST SLOPES AND PLAINS...WHICH WILL HELP TEMPER COOLING. FWC GUIDANCE TEMPS TONIGHT APPEAR TO BE OKAY. POPS ARE A LITTLE HIGH THOUGH. HAYNES
In the hours before
Special weather statement, Sep 11, 12:00 PM MDT, 2 hours 37 minutes before
COZ060>081-120600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1200 PM MDT THU SEP 11 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE UPPER ARKANSAS RIVER VALLEY...THE SAN LUIS VALLEY...THE MOUNTAINS AND THE ADJOINING PLAINS. A LEE SURFACE TROUGH ON THE PLAINS WILL HELP KEEP THUNDERSTORMS FROM DEVELOPING THIS AFTERNOON...BUT WILL ALSO TEND TO FOCUS STORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING OVER THE FAR EASTERN PLAINS...ESPECIALLY KIOWA...BENT... PROWERS...AND BACA COUNTIES. SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND SPOTTER ACTIVATION WILL NOT BE NECESSARY. HAYNES
Special weather statement, Sep 11, 12:04 PM MDT, 2 hours 33 minutes before
COZ060>081-120600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1200 PM MDT THU SEP 11 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE UPPER ARKANSAS RIVER VALLEY...THE SAN LUIS VALLEY...THE MOUNTAINS AND THE ADJOINING PLAINS. A LEE SURFACE TROUGH ON THE PLAINS WILL HELP KEEP THUNDERSTORMS FROM DEVELOPING THIS AFTERNOON...BUT WILL ALSO TEND TO FOCUS STORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING OVER THE FAR EASTERN PLAINS...ESPECIALLY KIOWA...BENT... PROWERS...AND BACA COUNTIES. SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND SPOTTER ACTIVATION WILhL NOT BE NECESSARY. HAYNES
Special weather statement, Sep 11, 2:25 PM MDT, 12 minutes before
COZ066-075-112130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 225 PM MDT THU SEP 11 1997 ...STRONG THUNDERSTORMS OVER SOUTHERN COSTILLA COUNTY... STRONG THUNDERSTORMS WILL CONTINUE MOVING THROUGH SOUTHERN COSTILLA COUNTY THROUGH 330 PM. AT 220 PM THUNDERSTORMS EXTENDED FROM 10 MILES EAST OF SAN PEDRO TO 10 WEST OF MESITA. THE STRONGEST STORM WAS LOCATED 2 MILES WEST OF MESITA. THE STORMS WERE MOVING EAST AT 10 MPH. IF YOU ARE NEAR OR IN THE PATH OF THESE STORMS...EXPECT HEAVY RAIN...STRONG GUSTY WINDS...AND POSSIBLY SMALL HAIL.
Special weather statement, Sep 11, 2:26 PM MDT, 11 minutes before
COZ066-075-112130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 225 PM MDT THU SEP 11 1997 ...STRONG THUNDERSTORMS OVER SOUTHERN COSTILLA COUNTY... STRONG THUNDERSTORMS WILL CONTINUE MOVING THROUGH SOUTHERN COSTILLA COUNTY THROUGH 330 PM. AT 220 PM THUNDERSTORMS EXTENDED FROM 10 MILES EAST OF SAN PEDRO TO 10 WEST OF MESITA. THE STRONGEST STORM WAS LOCATED 2 MILES WEST OF MESITA. THE STORMS WERE MOVING EAST AT 10 MPH. IF PYOU ARE NEAR OR IN THE PATH OF THESE STORMS...EXPECT HEAVY RAIN...STRONG GUSTY WINDS...AND POSSIBLY SMALL HAIL.
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.